question-icon

What causes black oily substance in stool?

default
Posted on Fri, 11 Jul 2014
Question: stool with black oily liquid spots floating in the water alongside it; looks akin to vinegar in olive oil. Stool itself is brown – I am dieting and taking a liver detox supplement could this just be toxins being released?
doctor
Answered by Dr. Shoaib Khan (1 hour later)
Brief Answer:
If stool color is normal,supplements are the cause

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

I have gone through your query with diligence and shall try my best to help you as much as possible.

Black oily substance along with stool is usually seen due to dark food (containing dyes or coloring agents), medications, or supplements (in your case the cause). Please note that if at all your stool changes in color (dark brown or black in color), report to your doctor immediately as this could be a sign of a bleed somewhere in the gastrointestinal tract (usually upper).

But as you mentioned that your stool is normal color and also because you are on supplements, the cause is most probably just the supplements you are on sir. Do not worry about it. If at all you wish, you could report to your doctor for a thorough evaluation.

I hope you find my response helpful sir. Please feel free to write back to me for any further clarifications, I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes black oily substance in stool?

Brief Answer: If stool color is normal,supplements are the cause Detailed Answer: Hello sir and welcome. Thank you for writing to us. I have gone through your query with diligence and shall try my best to help you as much as possible. Black oily substance along with stool is usually seen due to dark food (containing dyes or coloring agents), medications, or supplements (in your case the cause). Please note that if at all your stool changes in color (dark brown or black in color), report to your doctor immediately as this could be a sign of a bleed somewhere in the gastrointestinal tract (usually upper). But as you mentioned that your stool is normal color and also because you are on supplements, the cause is most probably just the supplements you are on sir. Do not worry about it. If at all you wish, you could report to your doctor for a thorough evaluation. I hope you find my response helpful sir. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.